Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 36, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 24, 2004, 5:26 AM EDT for Venango County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 5:26 AM EDT (09:26 UTC)
- Expired
- May 24, 2004, 8:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 117 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1100 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPBZ 240928
FFWPBZ
PAC121-241230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 AM EDT MON MAY 24 2004
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
VENANGO COUNTY IN PENNSYLVANIA
* UNTIL 830 AM EDT
* AT 522 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINS OVER THE NORTHERN SECTIONS OF THE COUNTY. HEAVY RAINS
WILL CAUSE RAPID STREAM RISES AND THE POSSIBILITY OF FLOODING
ALONG SUGAR CREEK AND OIL CREEK AND THEIR ADJOINING TRIBUTARIES.
<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 4160 7954 4140 7960 4137 7997 4156 7992
4160 7981
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:19 AM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 24, 3:19 AM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 319 AM EDT MON MAY 24 2004 SEVERE THUNDERSTORM WATCH IN EFFECT TILL 6AM FOR ALL OF WRN PA, NRN PANHANDLE OF WV AND ALL OF OUR EAST CENTRAL OHIO COUNTIES. BOW ECHO WEAKENED AS IT RACED ACROSS OHIO. SOIL CONDITIONS REMAIN VERY MOIST. WE WILL EXTEND FFA TILL 4 PM THIS AFTN FOR THE ENTIRE CWA. COLD FROPA DURING THE DAY TODAY. DEWPOINTS RUNNING IN THE MID 60S PREFRONTAL. 1 HR FFGS ANYWHERE FROM 0.8 TO 1.5 AND 3 HRS FROM 1.1 TO 1.9. PRECIP WATER 1.15 INCHES. ALSO CONVECTION ASSOCIATED WITH WEAKENING BOW ECHO WILL PRODUCE SOME DOWNPOURS. WE FINALLY CATCH A BREAK IN THE WX TONIGHT. BUT TUESDAY NIGHT A COLD FRONT MOVES THROUGH CWA RAPIDLY. SLIGHT CHC SVR LOOKS GOOD. FLOODING STILL A THREAT WITH MOIST SOIL CONDITIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...FLOOD WATCH TIL 4 PM TODAY FOR ZONE MD001. OH...FLOOD WATCH TIL 4 PM TODAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM WATCH TIL 6 AM THIS MORNING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH TIL 4 PM TODAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. SEVERE THUNDERSTORM WATCH TIL 6 AM THIS MORNING FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. WV...FLOOD WATCH TIL 4 PM TODAY FOR ZONES WVZ001>004...WVZ012-021>023-041. SEVERE THUNDERSTORM WATCH TIL 6AM THIS MORNING FOR ZONES WVZ001>004. &&
In the hours before
Special weather statement, May 24, 12:27 AM EDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1227 AM EDT MON MAY 24 2004 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-241000- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA- JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA- MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-VENANGO PA- WASHINGTON PA-WESTMORELAND PA- 1227 AM EDT MON MAY 24 2004 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 AM EDT MONDAY MORNING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARSHALL OHIO IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS <<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, May 24, 2:26 AM EDT, 3 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 226 AM EDT MON MAY 24 2004 OHZ048-057-240800- COSHOCTON OH-MUSKINGUM OH- 226 AM EDT MON MAY 24 2004 ...THUNDERSTORMS MOVING INTO THE REGION... THUNDERSTORMS WILL MOVE INTO THE AREA BY 3 AM. SOME OF THESE STORMS WILL CONTAIN HEAVY RAIN, WIND GUSTS 40 TO 50 MPH, HAIL AND FREQUENT LIGHTNING STRIKES. STORMS ARE MOVING TOWARD THE EAST AROUND 40 MPH. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.
Special weather statement, May 24, 3:08 AM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 308 AM EDT MON MAY 24 2004 OHZ039>041-049-058-240830- CARROLL OH-COLUMBIANA OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH- 308 AM EDT MON MAY 24 2004 ...THUNDERSTORMS MOVING INTO THE REGION... THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING THE PREDAWN HOURS. SOME OF THESE STORMS WILL CONTAIN HEAVY RAIN, WIND GUSTS 40 MPH, HAIL AND LIGHTNING STRIKES. STORMS ARE MOVING TOWARD THE EAST AROUND 40 MPH. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.
Special weather statement, May 24, 3:34 AM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 334 AM EDT MON MAY 24 2004 PAZ013-020-241000- BEAVER PA-LAWRENCE PA- 334 AM EDT MON MAY 24 2004 ...THUNDERSTORMS MOVING INTO THE REGION... THUNDERSTORMS WILL MOVE INTO THE REGION DURING THE PREDAWN HOURS AFTER 4 AM. SOME OF THESE STORMS WILL CONTAIN HEAVY RAIN, WIND GUSTS 40 MPH, HAIL AND LIGHTNING STRIKES. STORMS ARE MOVING TOWARD THE NORTHEAST AROUND 40 MPH. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.
Special weather statement, May 24, 4:37 AM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 437 AM EDT MON MAY 24 2004 PAZ008-014-020-021-029-031-WVZ001>004-241000- ALLEGHENY PA-BEAVER PA-BROOKE WV-BUTLER PA-GREENE PA-HANCOCK WV- MARSHALL WV-OHIO WV-VENANGO PA-WASHINGTON PA- 437 AM EDT MON MAY 24 2004 ...EARLY MORNING THUNDERSTORMS MOVING INTO THE REGION... THUNDERSTORMS WITH GUSTY WINDS, HEAVY RAIN AND SOME HAIL ALONG WITH FREQUENT LIGHTNING STRIKES WILL MOVE THROUGH THE AREA BEFORE DAWN. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS. THIS AREA IS IN A FLOOD WATCH TILL 4 PM THIS AFTERNOON.
Special weather statement, May 24, 5:12 AM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 512 AM EDT MON MAY 24 2004 PAZ008-009-015-016-022-023-030-032-241100- ARMSTRONG PA-CLARION PA-FAYETTE PA-FOREST PA-INDIANA PA-JEFFERSON PA- VENANGO PA-WESTMORELAND PA- 512 AM EDT MON MAY 24 2004 ...EARLY MORNING THUNDERSTORMS... THUNDERSTORMS WITH WIND GUSTS 30 TO 40 MPH...HAIL...AND FREQUENT LIGHTNING STRIKES WILL MOVE THROUGH THE AREA BEFORE 7AM. HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS. THIS AREA IS IN A FLOOD WATCH TILL 4 PM THIS AFTERNOON.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:20 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 55 min |
| May 24, 4:23 AM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 52 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.